Use of Multiple Performance-Enhancing Substances— A Deadly Cocktail

Abstract

Context: The harmful consequences of abuse of performance-enhancing substances (PESs), stimulants, and masking agents among athletes, recreational weight lifters, and physical trainers are common. However, the adverse health outcomes with severe unexpected and dramatic consequences are under-recognized or under-reported at the expense of short-term glory or body-image effects, especially in elite sports.

Objective: We report the case of a recreational weight lifter/physical trainer to help summarize the adverse health consequences and outcomes of polypharmacy among athletes and growing subsets in our population engaged in physical/fitness training. We show that in addition to the risk inherent to “stacking” of PESs, the users are predisposed to harmful consequences, including risk of exposure to toxic contaminants.

Design and Setting: A previously healthy man with chronic use of multiple PESs, stimulants, and masking agents presented to a tertiary-care hospital with jaundice and mild hepatitis with rapid progression into liver and multisystem organ failure. This is followed by a brief overview of the specific toxicity (arsenic) and PESs that contributed to the poor outcome in this case.

Conclusion: Surreptitiously or self-administered cocktails of potential PESs including anabolic substances, emerging classes of GH-releasing peptides or androgen precursors, stimulants, and masking agents could lead to adverse consequences including early mortality, multisystem pathology, and unmasked/accelerated malignancy, and could even expose/predispose users to extreme danger from contaminants. This cautionary case reinforces the need to increase awareness and highlights the challenges that testing agencies, regulators, and clinicians face in the fast-developing licit/illicit trade of these products.

  1. Departments of Endocrinology/Diabetes Centre (N.J.P.), Clinical Biochemistry (N.J.P.), and Gastroenterology (N.S.), Royal Prince Alfred Hospital, Camperdown, NSW 2050, Australia; Sydney Medical School (K.S.S., N.S.), University of Sydney, Camperdown, NSW 2006, Australia; and Academic Department of Adolescent Medicine (K.S.S.), The Children’s Hospital at Westmead, Westmead, NSW 2145, Australia
  1. Address all correspondence and requests for reprints to: Dr Nimalie J. Perera, Department of Endocrinology, Royal Prince Alfred Hospital, Missenden Road, Camperdown NSW 2050, Australia. E-mail: nimalie.perera@email.cs.nsw.gov.au.

http://jcem.endojournals.org/content/early/2013/11/08/jc.2013-2310.abstract

Social tagging: > > > > > > >

Leave a Reply

Please type the characters of this captcha image in the input box

Please type the characters of this captcha image in the input box